Mixing Grapefruit with Medication Could Kill Some People
In a recent report, doctors are warning those under medication about serious health problems caused by mixing medicines and grapefruit. While previously only a few drugs were known to react with grapefruit, the numbers have shot up to almost double in the last four years, Mail Online reports.
According to the report, statins, antibiotics, antidepressants, drugs to treat cancer and heart disease, and some others used by patients who have had organ transplant are a few among the 85 drugs that are known to be affected by grapefruit.
The reaction of grapefruit with drugs can be such that it could either increase the potency of it, leading to an overdose, or bring down the effects of the drugs, leading the patient to receive hardly any benefit from the drug. The consequences could range from acute kidney failure and respiratory failure among others, to even sudden death.
According to Dr. David Bailey, of the Lawson Health Research Institute in London, Ontario, there are still many patients and doctors who are unaware of the effects of the fruit on medications.
"Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of common medical conditions. Recently, however, a disturbing trend has been seen. Between 2008 and 2012, the number of medications with the potential to interact with grapefruit and cause serious adverse effects has increased from 17 to 43 - an average rate of increase exceeding six drugs per year. This increase is a result of the introduction of new chemical entities and formulations," he added.
Forty three out of the 85 drugs that may get affected by grapefruit could have serious consequences, the report in the Canadian Medical Association Journal says.
It is the chemical compound furanocoumarin present in the grapefruit that hampers the functioning of intestinal enzymes, responsible for keeping foreign substances out of the body. This results in more medication being absorbed by the body, doubling or tripling its effect.